Algebraic hypergeometric transformations of modular origin

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

It is shown that Ramanujan's cubic transformation of the Gauss hypergeometric function 2F1 arises from a relation between modular curves, namely the covering of X0(3) by X0(9). In general, when 2 ≤ N ≤ 7, the N-fold cover of X0(N) by X0(N2) gives rise to an algebraic hypergeometric transformation. The N = 2, 3, 4 transformations are arithmetic-geometric mean iterations, but the N = 5, 6, 7 transformations are new. In the final two cases the change of variables is not parametrized by rational functions, since X0(6),X0(7) are of genus 1. Since their quotients X+0 (6),X+0 (7) under the Fricke involution (an Atkin-Lehner involution) are of genus 0, the parametrization is by two-valued algebraic functions. The resulting hypergeometric transformations are closely related to the two-valued modular equations of Fricke and H. Cohn.

Original languageEnglish (US)
Pages (from-to)3859-3885
Number of pages27
JournalTransactions of the American Mathematical Society
Volume359
Issue number8
DOIs
StatePublished - Aug 2007

Fingerprint

Rational functions
Involution
Genus
Arithmetic-geometric Mean
Modular Equations
Gauss Hypergeometric Function
Modular Curves
Algebraic function
Change of Variables
Ramanujan
Parametrization
Rational function
Quotient
Fold
Covering
Cover
Iteration

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

Algebraic hypergeometric transformations of modular origin. / Maier, Robert S.

In: Transactions of the American Mathematical Society, Vol. 359, No. 8, 08.2007, p. 3859-3885.

Research output: Contribution to journalArticle

@article{5c9fa4e0e6cf4394aeadfe30826e2a2b,
title = "Algebraic hypergeometric transformations of modular origin",
abstract = "It is shown that Ramanujan's cubic transformation of the Gauss hypergeometric function 2F1 arises from a relation between modular curves, namely the covering of X0(3) by X0(9). In general, when 2 ≤ N ≤ 7, the N-fold cover of X0(N) by X0(N2) gives rise to an algebraic hypergeometric transformation. The N = 2, 3, 4 transformations are arithmetic-geometric mean iterations, but the N = 5, 6, 7 transformations are new. In the final two cases the change of variables is not parametrized by rational functions, since X0(6),X0(7) are of genus 1. Since their quotients X+0 (6),X+0 (7) under the Fricke involution (an Atkin-Lehner involution) are of genus 0, the parametrization is by two-valued algebraic functions. The resulting hypergeometric transformations are closely related to the two-valued modular equations of Fricke and H. Cohn.",
author = "Maier, {Robert S}",
year = "2007",
month = "8",
doi = "10.1090/S0002-9947-07-04128-1",
language = "English (US)",
volume = "359",
pages = "3859--3885",
journal = "Transactions of the American Mathematical Society",
issn = "0002-9947",
publisher = "American Mathematical Society",
number = "8",

}

TY - JOUR

T1 - Algebraic hypergeometric transformations of modular origin

AU - Maier, Robert S

PY - 2007/8

Y1 - 2007/8

N2 - It is shown that Ramanujan's cubic transformation of the Gauss hypergeometric function 2F1 arises from a relation between modular curves, namely the covering of X0(3) by X0(9). In general, when 2 ≤ N ≤ 7, the N-fold cover of X0(N) by X0(N2) gives rise to an algebraic hypergeometric transformation. The N = 2, 3, 4 transformations are arithmetic-geometric mean iterations, but the N = 5, 6, 7 transformations are new. In the final two cases the change of variables is not parametrized by rational functions, since X0(6),X0(7) are of genus 1. Since their quotients X+0 (6),X+0 (7) under the Fricke involution (an Atkin-Lehner involution) are of genus 0, the parametrization is by two-valued algebraic functions. The resulting hypergeometric transformations are closely related to the two-valued modular equations of Fricke and H. Cohn.

AB - It is shown that Ramanujan's cubic transformation of the Gauss hypergeometric function 2F1 arises from a relation between modular curves, namely the covering of X0(3) by X0(9). In general, when 2 ≤ N ≤ 7, the N-fold cover of X0(N) by X0(N2) gives rise to an algebraic hypergeometric transformation. The N = 2, 3, 4 transformations are arithmetic-geometric mean iterations, but the N = 5, 6, 7 transformations are new. In the final two cases the change of variables is not parametrized by rational functions, since X0(6),X0(7) are of genus 1. Since their quotients X+0 (6),X+0 (7) under the Fricke involution (an Atkin-Lehner involution) are of genus 0, the parametrization is by two-valued algebraic functions. The resulting hypergeometric transformations are closely related to the two-valued modular equations of Fricke and H. Cohn.

UR - http://www.scopus.com/inward/record.url?scp=67651029530&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=67651029530&partnerID=8YFLogxK

U2 - 10.1090/S0002-9947-07-04128-1

DO - 10.1090/S0002-9947-07-04128-1

M3 - Article

AN - SCOPUS:67651029530

VL - 359

SP - 3859

EP - 3885

JO - Transactions of the American Mathematical Society

JF - Transactions of the American Mathematical Society

SN - 0002-9947

IS - 8

ER -